← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post


Replies to "So, I just finished this process with Zoloft (sertraline) and here are some things that worked..."

Yes still get the odd headache. I just take Advil or Tylonol for it. I would just tell the DIL to go pound salt!!!!

I told her what I thought of her. I get hell if I offer to bake and cook because she’s offended that I think she’s not capable, I get told off because I offer to buy my grandchild a backpack, and recently it was because instead of putting my grandchild to bed in his crib (while she was at the movies), I decided to walk him to sleep in his stroller outdoors, because it was a nice day. I don’t drive so I take the GO train to her home so she can go have some fun. Then I take the GO train back home.

What an ungrateful …. we buy stuff for our grandkids all the time. Some people are just plain friggin weird and you cant fix that!!!!!!!!

@maryathome

Not sure if this will help you but my cousin switched from a cpap to a bipap machine and he likes it better. It makes exhalation easier. I tried it and didn’t notice any significant difference. Bipaps are more expensive too.
Jake

@jakeduck1
Thanks Jake, I will look into it. I think my insurance only covers me for a cpap.

You might want to check to see if you have sleep apnea. I used to never be able to sleep long enough and then I needed a nap in the afternoon and I was still tired. Sleep apnea is so bad for your body, heart, etc.. Might want to get checked out!

I have a friend that swears by the powder “Calm” for anxiety and stress. I was taking it for a time and it did help. And for your sake, GET OFF EFFEXOR. Want even more of a reason? Go online and look up all the side effects of this drug. There are so many, they are listed alphabetically.

I tried to write that they wouldn’t let me post ! The company should be put out of business…

Hang in there!

Hi Mardee,
Thank you for your insight. I am currently of day 6 of withdrawal from a very low dose which I have been taking for years. I feel horrible. Dizzy and nauseous. I am taking Zofran to counteract the nausea. Not sure if I can handle another 1-2 weeks of this horror show! Anyway, wanted to ask you what you mean when you refer to "brain zaps"? Maybe it's similar to what I have been experiencing…sometimes I feel so alone in my symptoms. Would love to hear from others!

@ldwhite720
Hi!
So sorry for what you are going through.
I tried to get off many years ago.
I had no idea there were withdrawals.
My PCP suggested that I was doing so well that I didn't need it anymore.
Now I know better about how to go off.
I am not ready to come off just yet.
I have several medical issues I need to deal with first.
After that, it will be my turn.
Have a good day and remember that we are here for you…
Ronnie (GRANDMAr)

I agree with @grandmar, @ldwhite720. Sorry for what you are going through right now. Here is an article by a Mayo Clinic psychiatrist on antidepressant withdrawal which you might find helpful: https://mayocl.in/2m00irD. One key piece of information related to your question on "brain zaps" is that he indicates quitting an antidepressant (suddenly) may cause symptoms within a day or two, including electric shock sensations.

That is a great idea to have medication to help you get through the nausea withdrawal symptom.

How are you managing your day-to-day responsibilities with the horror show symptoms, ldwhite720?

  Request Appointment